MAUDE Adverse Event Report: MEDTRONIC, INC. MITRAL AP MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

MEDTRONIC, INC. MITRAL AP MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 501
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Mitral Regurgitation (1964)
Date of Event 11/09/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
Product analysis: the product specimen will not be returned for device analysis.Conclusion: multiple attempts to gather additional information have been made; however, these attempts have been unsuccessful.Without return of the product, no definitive conclusions could be drawn regarding the clinical observation.Should the device be returned or additional information become available, a supplemental report will be submitted.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during the implant of this mechanical mitral valve, the physician was unable to rotate the device into an ant-anatomical position after a considerable amount of time and effort.After the heart was closed and while attempting to wean the patient off of cardiopulmonary bypass (cpb), a transesophageal echocardiogram (tee) showed that one of the mitral valve leaflets was not moving, resulting in severe regurgitation.The patient was returned to cpb, and the physician unsuccessfully attempted to rotate the device into a more optimal position.The physician explanted the device, debrided the annulus of excess tissue, and implanted a 24mm mechanical valve.Post-operatively, the patient was placed on extracorporeal membrane oxygenation (ecmo) and transferred to the intensive care unit.Two days later, the patient died.
 
Additional Manufacturer Narrative
Additional information received from the physician indicated that the physician was unable to rotate the device due to severe calcification throughout the heart.The cause of death was right ventricular failure.Without the return of the product, no definitive conclusion can be made regarding the clinical observation.
 
Additional Manufacturer Narrative
Analysis: the device will not be returned for analysis.Without the return of the product, no definitive conclusion can be made regarding the clinical observation.The device history record was reviewed and showed that this product met all manufacturing specifications for product released for distribution.No issues were identified that would have impacted this event.Neither autopsy nor explant information was reported.Conclusion: based on the received information, the reported leaflet motion probably lead to regurgitation, and the potential cause of the observed leaflet motion was calcification.Calcification is an inherent risk of surgical valve replacement.With the limited information available, a relationship between the device and the death could not be established.
 
Additional Manufacturer Narrative
Corrected information.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
MITRAL AP MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
MEDTRONIC, INC.
3800 annapolis lane
minneapolis MN 55447
MDR Report Key6139699
Report Number3008592544-2016-00063
Device Sequence Number13649946
Product Code LWQ
UDI-Device Identifier00643169334823
UDI-Public00643169334823
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P990046
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/20/2018
Device Model Number501
Device Catalogue Number501DM26
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/10/2016
Supplement Date Received by ManufacturerNot provided
Not provided
02/08/2017
Initial Report FDA Received Date12/01/2016
Supplement Report FDA Received Date12/05/2016
02/09/2017
09/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age55 YR